Texas, 2013

Hail and Damaging Winds in Texas, February 11, 2013

February 11, 2013 · NWS CRP · 7 events in 2 counties and zones

Scattered strong to severe thunderstorms formed over the Brush Country ahead of a cold front and assisted by a strong upper level disturbance coming out of Mexico. Some of the storms produced quarter to golf ball sized hail and damaging wind gusts across Webb and Duval Counties during the early morning hours of February 11th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$67,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CRP wrote it up.

Scattered strong to severe thunderstorms formed over the Brush Country ahead of a cold front and assisted by a strong upper level disturbance coming out of Mexico. Some of the storms produced quarter to golf ball sized hail and damaging wind gusts across Webb and Duval Counties during the early morning hours of February 11th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Corpus Christi, TX wrote its last area forecast discussion before the first event at Feb 10, 10:05 PM CST, 4 hours 35 minutes earlier.

Area forecast discussion, Feb 10, 10:05 PM CST, 4 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
1005 PM CST SUN FEB 10 2013

.DISCUSSION...UPDATED FOR 06Z AVIATION.

&&

.AVIATION...NOT MUCH AS CHANGED FROM 00Z TAF ISSUANCE. RETURNS ON
RADAR OUT WEST STILL NOT REACHING THE GROUND SO WILL HOLD OFF ON
VCSH REMARKS FOR A FEW MORE HOURS. OVERRUNNING PATTERN SETS UP
LATE TONIGHT INTO MONDAY MORNING WITH CHANCES OF RAIN SHOWERS.
CONFIDENCE TOO LOW TO PREVAIL SHRA REMARKS ATTM. MVFR CIGS
CONTINUE AT ALI/CRP/LRD WITH VFR CONDITIONS AT VCT. BELIEVE MVFR
CIGS WILL DEVELOP AT VCT IN A FEW HOURS. MVFR CIGS WILL PERSIST AT
ALI/VCT/CRP THROUGH THE DAY WITH LRD POSSIBLY IMPROVING TO VFR.
AFTER 00Z...BROUGHT MVFR CIGS BACK INTO LRD WITH IFR CONDITIONS
POSSIBLY DEVELOPING AT ALI/CRP. WINDS WILL BE OUT OF THE NORTHEAST
THROUGH THE TAF CYCLE WITH SPEEDS LESS THAN 15 KNOTS.

&&

.PREV DISCUSSION... /ISSUED 844 PM CST SUN FEB 10 2013/

DISCUSSION...LIGHT REFLECTIVITY ON RADAR OVER THE WESTERN BRUSH
COUNTRY AS THE UPPER JET AND SEVERAL BOUTS OF WEAK SHORTWAVES
MOVE OVERHEAD. WITH DRY MIDLEVELS...MOST OF ANY RAIN IS
EVAPORATING BEFORE HITTING THE GROUND. AT THE SURFACE..THE FRONTAL
BOUNDARY CONTINUES TO PUSH THROUGH THE MIDDLE TEXAS COASTAL WATERS
WITH PLATFORM OBSERVATIONS REPORTING THE WINDSHIFT AND AIRMASS
CHANGE...WITH HIGHER PRESSURE BUILDING IN OVER THE AREA. THIS
SURGE OF PRESSURE IS ALSO LEADING TO MODERATE TO OCCASIONALLY
STRONG NORTHEASTERLY WINDS OVER THE SOUTHERN COASTAL LOCATION WITH
BORDERLINE SCEC/SCA WINDS. WITH LATEST LAPS SHOWING WEAKENING IN
THE GRADIENT...AND THE MAJORITY OF THE COASTAL OBS REPORTING
SCEC...WILL MAINTAIN THE SCEC HEADLINES IN THE COASTAL WATERS
FORECAST. WITH THE FRONT OVER THE AREA...OVERRUNNING IN THE LOWEST
LEVELS WILL ALLOW FOR LIGHT RAIN WITH A FEW SHOWERS LATE IN THE
NIGHT. MADE ADJUSTMENTS TO THE GRIDS TO REFLECT CURRENT TRENDS.

PREV DISCUSSION... /ISSUED 552 PM CST SUN FEB 10 2013/

DISCUSSION...UPDATED FOR 00Z AVIATION.

AVIATION...FRONTAL BOUNDARY REMAINS OFF THE COAST ATTM WITH
NORTHEAST WINDS AT THE TERMINALS. MVFR EXIST AT LRD/ALI/CRP WITH
VFR CONDITIONS AT VCT. LOW LEVEL MOISTURE WILL RETURN INTO SOUTH
TEXAS TONIGHT...SO THINK CEILINGS MAY BOUNCE AROUND BETWEEN MVFR
AND LOW END VFR AT TIMES. MODELS VARY SOME WRT TO PRECIP CHANCES
AS OVERRUNNING PATTERN SETS UP. INCLUDED VCSH REMARKS LATE TONIGHT
INTO MONDAY MORNING WHICH IS IN LINE WITH PREVIOUS TAFS. WINDS
WILL PREDOMINANTLY OUT OF THE NORTHEAST THROUGH THE PERIOD...WITH
SPEEDS GENERALLY LESS THAN 15 KNOTS.

PREV DISCUSSION... /ISSUED 332 PM CST SUN FEB 10 2013/

SHORT TERM (TONIGHT THROUGH MONDAY NIGHT)...A WEAK COLD FRONT IS
CURRENTLY LOCATED ACROSS THE SRN COASTAL BEND AND ALONG THE
COAST...BISECTING THE NEARSHORE WATERS. THERE REMAINS SOME
UNCERTAINTY AS TO HOW FAR S AND E IT WILL TRAVEL. THE SEA BREEZE
ALSO DVLPD FROM PORT ARANSAS TO S OF BAFFIN BAY AND MVG E AND
COLLIDING WITH THE FRONTAL BDRY. GIVEN THE STRONG CAP IN
PLACE...ONLY ENHANCED CU IS DVLPG ALONG THE CONVERGENCE ZONE. MOST
MODELS WERE SHOWING THE FRONTAL BDRY PUSHING OFF THE COAST AND
STALLING ACROSS THE OFFSHORE WATERS OVERNIGHT. REINFORCING HIGH
PRESSURE IS PROGD TO BLD INTO THE AREA OVER NIGHT RESULTING IN THE
GRADIENT RE-TIGHTENING. THUS WINDS WILL DECREASE SOMEWHAT OVER THE
COASTAL WATERS...THEN RESTRENGTHEN TOWARD MON MORNING ACROSS THE
NEARSHORE WATERS. MODELS VARY ON JUST HOW STRONG THE WINDS
BECOME...THEREFORE WENT IN THE MIDDLE WITH MODERATE SPEEDS JUST
BELOW SCA...BUT THIS WILL NEED TO BE MONITORED. NOT EXPECTING MUCH
PRECIP THIS EVENING...BUT MOISTURE DEEPENS OVERNIGHT IN THE LOW AND
UPPER LEVELS WITH A DRIER LAYER FROM 850-600MB. A SHORT WAVE IS
PROGD TO MV ACROSS S TX TONIGHT WITH A 130KT UPPER LEVEL JET PROGD
TO MOVE INTO A SLIGHTLY MORE FAVORABLE POSITION TOWARD MON MORNING.
AM EXPECTING SCT -SHRA'S TO DVLP UNDER THE CAP WITH A ISOLD ELEVATED
-TSRA'S ABV THE CAP/DRIER LAYER DUE TO STEEPENING LAPSE RATES. THE
SHORT WAVE SHIFTS NE ON MONDAY WITH RAIN CHCS DIMINISHING FROM W TO
E THROUGH MON AFTERNOON. ANOTHER WEAKER SHORT WAVE IS PROGD TO MV
ACROSS S TX MON NIGHT...BUT THE BEST CHCS LOOK TO BE ACROSS THE NE
CWA DUE TO DEEPER MOISTURE AND LOW LEVEL CONVERGENCE AS A TROF DVLPS
ALONG THE COAST.  TEMPS WILL DEPEND ON JUST WHERE THE BDRY IS
LOCATED BUT SHOULD GENERALLY BE COOLER AND DRIER ACROSS N AND W
PORTIONS OF THE CWA.

LONG TERM (TUESDAY THROUGH SUNDAY)...THERE IS GENERAL AGREEMENT
AMONGST THE GFS/ECMWF DETERMINISTIC REGARDING THE UPPER PATTERN...
WITH AN UPPER LOW MOVG ACRS THE SRN PLAINS/TEXAS EARLY IN THE
PERIOD...THEN A TRANSITION TO AN LONG-AMPLITUDE UPPER TROUGH
DEVELOPING OVER THE CNTRL/ERN CONUS LATE IN THE PERIOD. IN
RESPONSE...A FRONTAL BOUNDARY IS EXPECTED TO ENTER THE CWA/MSA
TUESDAY/TUESDAY NIGHT. THE GFS PROGS STRONG 200-300MB JET
DYNAMICS/SIGNIFICANT 700-300MB Q-VECTOR CONVERGENCE...YET POSITIVE
LI VALUES OVER LAND. ANTICIPATE AT LEAST ELEVATED CONVECTION EARLY
TUESDAY OVER ERN CWA/MSA...YET WL MAINTAIN SHOWERS RATHER THAN FCST
THUNDER...EXCEPT FOR THE COASTAL WATERS. SCA CONDITIONS LIKELY AFTER
FROPA TUESDAY NIGHT/EARLY WED OVER THE COASTAL WATERS. IN RESPONSE
TO THE DEVELOPING LONG AMPLITUDE UPPER TROUGH...THE ECMWF PROGS
ANOTHER FRONT TO MOVE ACRS THE REGION FRIDAY. YET...THE GFS DOES
NOT. WL LEAN TOWARD THE GFS ENSEMBLE MEAN WHICH CONCURS WITH THE
ECMWF. (FURTHER...FEEL THAT THE UPPER PATTERN IS CONSISTENT WITH A
FRONTAL BOUNDARY.) NO PCPN ALONG THE FRONT AS GFS PROGS PWAT VALUES
IN ADVANCE OF THE FRONT AROUND 0.50 INCH. THE GFS/ECMWF PROG THE
LONG AMPLITUDE TROUGH TO MOVE EWD WHICH ALLOWS FOR THE DEVELOPING OF
ISENTROPIC LIFT OVER THE CWA/MSA SUNDAY. ALTHOUGH THE GFS
CONDENSATION PRESSURE DEFICITS BECOME LOW BY SUNDAY AFTN...WL NOT
INTRODUCE PCPN YET OWING TO UNCERTAINTY.

&&

.PRELIMINARY POINT TEMPS/POPS...
CORPUS CHRISTI    61  72  62  80  47  /  30  30  20  30  10
VICTORIA          54  68  55  73  44  /  30  30  30  40  10
LAREDO            61  79  63  75  50  /  30  20  20  20  10
ALICE             59  76  61  76  43  /  30  30  20  30  10
ROCKPORT          60  70  61  74  45  /  30  30  20  30  10
COTULLA           53  71  57  74  47  /  20  20  20  20  10
KINGSVILLE        62  75  63  78  45  /  30  30  20  20  10
NAVY CORPUS       63  70  64  76  50  /  30  30  20  30  10

&&

.CRP WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.

&&

TB/78...AVIATION
Hazardous weather outlook, Feb 10, 5:13 AM CST, 21 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
513 AM CST SUN FEB 10 2013

GMZ230-235-250-255-270-275-TXZ229>234-239>247-111115-
BAYS AND WATERWAYS FROM BAFFIN BAY TO PORT ARANSAS-
BAYS AND WATERWAYS FROM PORT ARANSAS TO PORT O'CONNOR-
COASTAL WATERS FROM BAFFIN BAY TO PORT ARANSAS OUT 20 NM-
COASTAL WATERS FROM PORT ARANSAS TO MATAGORDA SHIP CHANNEL OUT
20 NM-WATERS FROM BAFFIN BAY TO PORT ARANSAS FROM 20 TO 60 NM-
WATERS FROM PORT ARANSAS TO MATAGORDA SHIP CHANNEL FROM 20 TO
60 NM-LA SALLE-MCMULLEN-LIVE OAK-BEE-GOLIAD-VICTORIA-WEBB-DUVAL-
JIM WELLS-KLEBERG-NUECES-SAN PATRICIO-ARANSAS-REFUGIO-CALHOUN-
513 AM CST SUN FEB 10 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH TEXAS AND THE MIDDLE
TEXAS COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ISOLATED STRONG STORMS ARE POSSIBLE MONDAY NIGHT ACROSS SOUTH
TEXAS...WITH SMALL HAIL AND WIND GUSTS UP TO 50 MPH POSSIBLE.

CRITICAL FIRE WEATHER CONDITIONS MAY DEVELOP DURING THE DAY TUESDAY
AS STRONG NORTHERLY WINDS USHER IN A VERY DRY AIRMASS.

SMALL CRAFT ADVISORY CONDITIONS ARE EXPECTED TO DEVELOP OVER THE
MIDDLE TEXAS GULF WATERS TUESDAY NIGHT AND WEDNESDAY MORNING.

A MODERATE RISK OF RIP CURRENTS WILL EXIST ALONG GULF FACING
BEACHES MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

RH/JR

In the hours before

Special weather statement, Feb 11, 12:52 AM CST, 1 hour 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
1252 AM CST MON FEB 11 2013

TXZ240-110730-
DUVAL-
1252 AM CST MON FEB 11 2013

...A STRONG THUNDERSTORM WAS AFFECTING DUVAL COUNTY...

AT 1244 AM CST...NATIONAL WEATHER SERVICE DETECTED A STRONG
THUNDERSTORM 12 MILES SOUTH OF FREER...MOVING NORTHEAST AT 25 MPH.

SMALL HAIL AND WIND GUSTS UP TO 45 MPH ARE EXPECTED WITH THIS
STORM...ALONG WITH FREQUENT CLOUD TO GROUND LIGHTNING.

RG
Special weather statement, Feb 11, 1:47 AM CST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
147 AM CST MON FEB 11 2013

TXZ229-230-110830-
LA SALLE-MCMULLEN-
147 AM CST MON FEB 11 2013

...A STRONG THUNDERSTORM WAS AFFECTING LA SALLE AND MCMULLEN
COUNTIES...

AT 143 AM CST...NATIONAL WEATHER SERVICE METEOROLOGIST DETECTED A
STRONG THUNDERSTORM NEAR LOS ANGELES...OR 14 MILES EAST OF
COTULLA...MOVING NORTHEAST AT 35 MPH.

SMALL HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS
STORM...ALONG WITH FREQUENT CLOUD TO GROUND LIGHTNING.

RG

The radar

The Laughlin AFB radar (KDFX), 161 km away, was scanning. The volume nearest the first event began at 08:37 UTC.

Open the radar archive at this moment

Event by event

4 hail, 3 thunderstorm wind. Local standard time, as filed.

Hail, Webb

When
February 11, 2:40 AM CST
Where
Webb County, 11.22 mi NW of Callaghan
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
27.987, -99.528

U.S. Border Patrol at U. S. Highway 83 checkpoint north of Laredo reported quarter sized hail.

Hail, Webb

When
February 11, 2:45 AM CST to 2:55 AM CST
Where
Webb County, 7.94 mi E of Callaghan
Measured
1.75 in hail
Property damage
$10,000
Reported by
CoCoRaHS
Coordinates
27.870, -99.270

CoCoRaHS observer reported golf ball sized hail at Callaghan Ranch which lasted around 10 minutes.

Thunderstorm Wind, Webb

When
February 11, 2:45 AM CST
Where
Webb County, 7.94 mi E of Callaghan
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
CoCoRaHS
Coordinates
27.870, -99.270

CoCoRaHS observer reported branches were blown off trees at Callaghan Ranch. The diameter of the tree branches was around 8 inches.

Hail, Webb

When
February 11, 3:00 AM CST
Where
Webb County, 18.95 mi E of Callaghan
Measured
1.75 in hail
Property damage
$5,000
Reported by
CoCoRaHS
Coordinates
27.860, -99.090

CoCoRaHS observer reported golf ball sized hail on Callaghan Ranch.

Thunderstorm Wind, Webb

When
February 11, 3:00 AM CST
Where
Webb County, 18.95 mi E of Callaghan
Measured
56 kt (64 mph) estimated gust
Property damage
$15,000
Reported by
CoCoRaHS
Coordinates
27.860, -99.090

CoCoRaHS observer reported severe roof damage to a 5000 square foot warehouse|on Callaghan Ranch. Deer blinds were blown over and shingles were blown off of a home also.

Hail, Duval

When
February 11, 3:40 AM CST
Where
Duval County, 1.38 mi N of Freer
Measured
1.75 in hail
Property damage
$10,000
Reported by
Public
Coordinates
27.900, -98.620

The public reported quarter to golf ball sized hail just north of the city of Freer. The hail depth on the ground was 3 inches.

Thunderstorm Wind, Duval

When
February 11, 3:40 AM CST
Where
Duval County, 1.38 mi N of Freer to 0.46 mi NNE of Freer
Measured
52 kt (60 mph) estimated gust
Property damage
$25,000
Reported by
NWS Storm Survey
Coordinates
27.900, -98.620

NWS storm survey concluded winds up to 60 mph swept through the city of Freer. The survey team observed damage to a couple of structures with their roof blown off. Several large trees were blown down. One house under construction with just the wood frame collapsed. Several tin sheds were damaged along with a few fences blown down.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2013Every state in 2013This day in weather historyWarnings in Texas, February 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 436414, 436415, 436421, 436416, 436426, 436418, 436427.